Hail, East Baton Rouge
- When
- February 25, 1:50 PM CST
- Where
- East Baton Rouge County, Baton Rouge
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 30.470, -91.170
Penny size hail was reported in Baton Rouge.
An upper air disturbance triggered strong thunderstorms that produced hail during the afternoon of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper air disturbance triggered strong thunderstorms that produced hail during the afternoon of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 25, 5:19 AM CST, 8 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
519 AM CST TUE FEB 25 2014
.SHORT TERM...
A SERIES OF DISTURBANCES WILL MOVE THROUGH ALONG THE ACTIVE
SOUTHERN BRANCH JETSTREAM THAT EXTENDS ANTICYCLONICALLY FROM A
VERY DISTURBED AREA OF THE EASTERN SUBTROPICAL PACIFIC OCEAN
ACROSS NORTHWEST MEXICO...SOUTHERN PLAINS AND WESTERN AND CENTRAL
GULF COAST REGION. AT THE SAME TIME...A POLAR AIRMASS WILL MOVE
SOUTH WITH A COLD FRONT AS THE NORTHERN BRANCH OF THE JETSTEAM
GETS PUSHED SOUTH BY A POLAR UPPER LEVEL LOW NEAR THE HUDSON BAY
REGION AND STRONG AND FAST MOVING DISTURBANCES MOVING SOUTHEAST
FROM CENTRAL CANADA INTO THE CENTRAL PLAINS AND MISSISSIPPI
VALLEY. THE FIRST DISTURBANCE WILL MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY EARLY TODAY WITH ADDITIONAL RIPPLES OF ENERGY
LATER TODAY AND TONIGHT.
COPIOUS AMOUNTS OF PACIFIC MOISTURE IN THE MID AND UPPER LEVELS
WILL COMBINE WITH INCREASING LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO...CONVERGENCE AND LIFT SHOULD CAUSE SOME ISOLATED TO
SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS TO DEVELOP
TODAY...POSSIBLY STARTING THIS MORNING IN WESTERN AND SOME
SOUTHERN SECTIONS OF THE AREA...THEN BECOMING WIDESPREAD TONIGHT.
IT DOES NOT APPEAR THE UPWARD OMEGA WILL BE LINED UP FROM THE
LOWER LEVELS TO THE UPPER LEVELS LIKE THE LAST SYSTEM...SO THIS
SHOULD LIMIT THE ORGANIZATION AND STRENGTH OF THE EMBEDDED
THUNDERSTORMS THAT DEVELOP LATER TODAY AND TONIGHT. MID LEVEL
LAPSE RATES WILL BE STEEP SO THERE COULD BE A FEW STORMS THAT
PRODUCE SMALL HAIL AND POSSIBLY SOME STRONGER WIND GUSTS.
PRECIPITABLE WATER IS EXPECTED TO RISE TO VALUES QUITE HIGH FOR
LATE FEBRUARY...PEAKING NEAR 1.4 INCHES AROUND SOUTHWEST
MISSISSIPPI AND 1.55 TO 1.65 SOUTH OF LAKE PONTCHARTRAIN. THIS IS
LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL CAPABLE OF CAUSING
PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. DUE TO
NEARLY SATURATED GROUNDS IN MANY AREAS...THE FLASH FLOOD THREAT
CANNOT BE RULED OUT...HOWEVER THIS THREAT APPEARS TOO ISOLATED
FOR THE ISSUANCE OF A FLASH FLOOD WATCH AT THIS TIME.
THE STRONG COLD FRONT WILL PUSH THROUGH MOST AREAS TONIGHT AND
REMAINING COASTAL WATERS WEDNESDAY MORNING. THERE WILL CONTINUE TO
BE STRONG OVERRUNNING OF MOISTURE NORTH OF THE FRONTAL BOUNDARY AS
IT MOVES THROUGH...SO RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE LATE NIGHT HOURS...AND LIGHT RAIN NORTH TO
MODERATE SHOWERS SOUTH ARE EXPECTED TO CONTINUE INTO WEDNESDAY
MORNING BEFORE STARTING TO TAPER OFF WEDNESDAY AFTERNOON AND
EVENING. AFTER THE RECENT MILD TO WARM WEATHER...IT WILL BE
DRASTICALLY COLDER ON WEDNESDAY WITH HIGH TEMPERATURES OCCURRING
EARLY IN THE DAY WITH SHARPLY FALLING TEMPERATURES INTO THE 40S
DURING THE MID TO LATE MORNING ACROSS MOST AREAS. AFTERNOON
TEMPERATURES ARE NOT EXPECTED TO RECOVER.
MOSTLY CLOUDY SKIES ARE LIKELY TO CONTINUE WEDNESDAY NIGHT. EVEN
WITH CLOUD COVER...VERY STRONG COLD AIR ADVECTION WILL LIKELY LEAD
TO A LIGHT FREEZE OVER AREAS GENERALLY NORTH OF I-12 IN SOUTHEAST
LOUISIANA AND I-10 IN SOUTH MISSISSIPPI.
.LONG TERM...
MID/UPPER LEVEL FLOW WILL BE MORE WEST-NORTHWEST THURSDAY. THE
SURFACE HIGH PRESSURE RIDGE WILL REMAIN ENTRENCHED OVER THE
CENTRAL GULF COAST REGION ON THURSDAY WHICH SHOULD DEEPEN THE DRY
AIR LAYERS AND CAUSE CLOUDS TO MOSTLY CLEAR OUT. IT WILL REMAIN
RATHER COOL HOWEVER WITH HIGHS ONLY IN THE MID 50S. MOSTLY CLEAR
SKIES THURSDAY NIGHT SHOULD ALLOW TEMPERATURES TO GET COLD AGAIN
WITH A LIGHT FREEZE POSSIBLE AGAIN ACROSS MANY AREAS NORTH OF
BATON ROUGE TO THE NORTHSHORE TO THE MISSISSIPPI GULF COAST.
THE SOUTHERN BRANCH IS EXPECTED TO BECOME ACTIVE AGAIN FROM THE
SUBTROPICAL EASTERN PACIFIC OCEAN INTO THE SOUTH CENTRAL STATES
FRIDAY THROUGH EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL MOVE
EAST ON FRIDAY. THE MAIN FORECAST PROBLEM FOR FRIDAY IS THE MODELS
REALLY HAVE WEAKENED A SHORTWAVE TROUGH THAT IS EXPECTED TO DAMPEN
OUT AS IT MOVES RAPIDLY FROM THE SOUTHERN ROCKIES ACROSS THE
SOUTHERN PLAINS TO THE LOWER MISSISSIPPI VALLEY THURSDAY NIGHT
THROUGH FRIDAY EVENING. MOST OF THE SIGNIFICANT QPF FROM THE
MODELS REMAINS NORTH AND NORTHWEST OF THE FORECAST AREA. HAVE
SLIGHTLY HIGHER CHANCE CATEGORY POPS FOR SOUTHWEST MISSISSIPPI
FRIDAY AFTERNOON...OTHERWISE...AM ONLY CARRYING A SLIGHT CHANCE OF
SHOWERS ELSEWHERE MAINLY FOR FRIDAY AFTERNOON AND FRIDAY NIGHT.
SATURDAY AND SATURDAY NIGHT SHOULD REMAIN DRY...HOWEVER A SERIES
OF HARD TO TIME DISTURBANCES COMBINED WITH WARMER AND MORE HUMID
CONDITIONS WILL BE SUPPORTIVE OF SEVERAL ROUNDS OF SCATTERED
SHOWERS AND THUNDERSTORMS BY SUNDAY AFTERNOON AND CONTINUING
THROUGH MONDAY AND MARDI GRAS DAY/TUESDAY. THE MODELS ARE SPLIT
AND INCONSISTENT WITH THE TIMING OF A FRONTAL BOUNDARY...BUT THAT
IS LIKELY TO MOVE INTO OR THROUGH THE AREA SOMETIME MONDAY WITH A
CHANCE OF OVERRUNNING COOL RAIN POSSIBLE NORTH OF THE FRONT. 22/TD
&&
.AVIATION...
CONDITIONS CONSIDERABLY BETTER THAN THEY WERE 24 HOURS AGO...WITH
ONLY A FEW ISOLATED PATCHES OF FOG BEING REPORTED ACROSS SOUTHEAST
LOUISIANA. SEEING SOME MVFR VISIBILITIES AT KGPT AND THE NEW ORLEANS
TERMINALS...WITH IFR AT KHUM. MVFR TO IFR CEILINGS ARE APPROACHING
FROM THE WEST...HOWEVER...AND SHOULD BE AFFECTING KBTR IN THE NEXT
FEW HOURS.
COULD STILL SEE SOME BRIEF IFR TO LIFR VISIBILITIES THROUGH ABOUT
15Z. FOR THE MOST PART...BEYOND 15Z...MVFR TO VFR CONDITIONS ARE
EXPECTED FOR THE DAYTIME HOURS. COULD SEE A FEW SHOWERS DURING THE
AFTERNOON HOURS...BUT ANY SIGNIFICANT CONVECTIVE ACTIVITY SHOULD
HOLD OFF UNTIL BEYOND 00Z.
AS COLUMN SATURATES THIS AFTERNOON AND EVENING...CEILINGS WILL
GRADUALLY LOWER INTO THE IFR RANGE...BELOW FL010 AFTER 06Z IF NOT
BEFORE. ANY SIGNIFICANT INCREASE IN WIND SPEED SHOULD HOLD OFF UNTIL
NEAR OR AFTER 12Z WEDNESDAY. 35
&&
.MARINE...
NOT SEEING MANY INDICATIONS OF SEA FOG THIS MORNING. ABOUT 24 MORE
HOURS OF QUIET WEATHER ON THE COASTAL WATERS UNTIL A STRONG COLD
FRONT REACHES THE COASTAL WATERS AROUND SUNRISE WEDNESDAY. A SMALL
CRAFT ADVISORY IS LIKELY TO BE NECESSARY DURING THE DAYTIME HOURS
WEDNESDAY...CONTINUING INTO WEDNESDAY NIGHT. WINDS WILL GRADUALLY
EASE ON THURSDAY. NO MAJOR ISSUES WITH WINDS OR WAVES ANTICIPATED
BEYOND THURSDAY UNTIL POSSIBLY EARLY NEXT WEEK. QUITE A BIT OF
DIFFERENCE IN TIMING OF A SYSTEM EARLY NEXT WEEK. CURRENT WIND
FORECAST FOR EARLY NEXT WEEK IS BASED ON GFS BASED SOLUTION...WHICH
IS SLOWER THAN ECMWF. 35
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
ONGOING RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 43 46 27 / 30 90 60 20
BTR 72 48 49 33 / 40 90 70 20
ASD 73 51 52 33 / 20 90 80 20
MSY 73 51 53 36 / 30 90 80 30
GPT 71 50 52 34 / 20 90 80 20
PQL 73 50 52 32 / 20 90 80 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1132 AM CST TUE FEB 25 2014 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-260545- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1132 AM CST TUE FEB 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED LATE THIS AFTERNOON. RAIN WILL BECOME MORE WIDESPREAD OVERNIGHT...WITH SCATTERED EMBEDDED THUNDERSTORMS AHEAD OF A COLD FRONT MOVING THROUGH THE AREA. A FEW STORMS COULD BECOME STRONG MAINLY NEAR THE COAST AND OVER COASTAL WATERS TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE LATE TONIGHT. WITH THE PASSAGE OF THE COLD FRONT OVER THE COASTAL WATERS...CONDITIONS WILL BECOME HAZARDOUS FOR SMALL CRAFT AFTER MIDNIGHT ON TIDAL LAKES AND SOUNDS. SEVERAL AREA RIVERS AND STREAMS REMAIN NEAR OR ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD RAIN WILL CONTINUE ON WEDNESDAY...TAPERING OFF FROM NORTH TO SOUTH WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY...MAINLY ACROSS SOUTHEAST LOUISIANA SOUTH OF LAKE PONTCHARTRAIN. SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE COASTAL WATERS FOR WEDNESDAY AND WEDNESDAY NIGHT IN THE WAKE OF THE COLD FRONT. A LIGHT FREEZE IS EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY MORNING OVER SOUTHERN MISSISSIPPI...AS WELL AS PORTIONS OF SOUTHEAST LOUISIANA...GENERALLY ALONG AND NORTH OF A BATON ROUGE TO SLIDELL TO OCEAN SPRINGS LINE. DUE TO EXTENDED WARMING TREND AND RAPID BUDDING OF NATIVE PLANTS AND TREES ACROSS THE AREA...A FREEZE WATCH MAY BE ISSUED FOR PARTS OF THE AREA THURSDAY MORNING. SEVERAL AREA RIVERS AND STREAMS ARE EXPECTED TO BE NEAR OR ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH FRONTAL SYSTEMS IN THE AREA. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Penny size hail was reported in Baton Rouge.
Pea to penny sized hail reported near the corner of Tiger Bend Road and Antioch Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501881, 501882.